Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 212, NWS Bismarck, ND

September 2, 2002Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2002, 3:02 AM CDT for Stutsman County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2002, 3:02 AM CDT (08:02 UTC)
Expired
Sep 2, 2002, 3:30 AM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS53 KBIS 020802
SVRBIS
NDC093-020830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
302 AM CDT MON SEP 2 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 330 AM CDT

* AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JAMESTOWN...OR ABOUT 2 MILES SOUTHWEST OF
  JAMESTOWN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN STUTSMAN COUNTY AT 320 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4690 9902 4677 9883 4686 9849 4706 9848

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:00 PM CDT, 13 hours 2 minutes earlier.

Area forecast discussion, Sep 1, 2:00 PM CDT, 13 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN SEP 1 2002

A MID LEVEL SHORTWAVE TROUGH...AND ITS ASSOCIATED SURFACE COLD FRONT
WILL SWEEP ACROSS WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT. WITH
SURFACE DEWPOINTS HOLDING IN THE UPPER 50S IN CENTRAL NORTH
DAKOTA...I EXPECT THAT THERE WILL BE SOME THUNDERSTORMS WITH THE
PASSAGE OF THIS FEATURE.

MONDAY WILL BE A BREEZY DAY IN THE COLD ADVECTION, DRY SLOT QUADRANT
OF THE VORT MAX OVER WESTERN ONTARIO. THE ETA CU RULE INDICATES THAT
A DIURNAL BROKEN CUMULUS DECK WILL FORM FROM THE MISSOURI RIVER
EAST.

WITH CLEARING SKIES...AND DECREASING WINDS MONDAY NIGHT WILL BE THE
COLDEST OF THE FORECAST PERIOD. ETA..NGM..AND AVN MOS ALL POINT
TOWARD LOWS IN THE MID TO UPPER 40S. I EXPECT THAT WILLISTON WILL
DROP TO NEAR 40...AS IT IS USUALLY THE COLDEST SPOT IN THIS TYPE OF
SURFACE REGIME.

BOTH LAST NIGHTS MRF AND TODAYS AVN MODELS INDICATE A STRONG
RETURN OF LOW LEVEL MOISTURE AND WARMTH ON SOUTHEAST WINDS TUESDAY
NIGHT...AS THE A POWERFUL MID LEVEL TROUGH SETS UP OVER THE PACIFIC
COAST. ADD A SHORTWAVE/VORT MAX TO EASTERN MONTANA AND YOU HAVE A
RECIPE FOR LATE NIGHT THUNDERSTORMS IN THE WEST.

THIS WILL HERALD THE BEGINNING OF A 3 DAY PERIOD OF UNSETTLED
WEATHER AS THE ABOVE MENTIONED LONG WAVE TROUGH SITS TO OUR
WEST...SLINGING SHORT WAVE IMPULSES AT US.

.BIS...NONE.
RSL

In the hours before

Special weather statement, Sep 1, 9:20 PM CDT, 5 hours 42 minutes before
NDZ001-009-017-020415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
920 PM CDT SUN SEP 01 2002

SCATTERED SHOWERS...THUNDERSTORMS AND WINDS GUSTING UP TO 47 MPH
HAVE BEEN REPORTED OVER NORTHEAST MONTANA AND HAVE MOVED INTO
WESTERN DIVIDE AND NORTHERN WILLIAMS COUNTIES...THESE SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE REST OF WILLIAMS MCKENZIE COUNTIES
WITHIN THE NEXT HOUR...AND CONTINUE THROUGH THE NEXT 2 HOURS. SOME
THUNDERSTORMS MAY PRODUCE A BRIEF PERIOD OF MODERATE RAIN. GUSTY
WINDS AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. USE CAUTION TO
ENSURE SAFETY DURING OUTDOOR ACTIVITIES.

KROLAK

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.